UK & World News
Too Many Painkillers 'Make Headaches Worse'
One in 50 people could be experiencing headaches caused by taking painkillers too often.
More than 10 million people in the UK have regular headaches, making them one of the most common health complaints, according to the National Institute for Health and Clinical Excellence (NICE).
It is issuing its first clinical guidelines on how to diagnose and manage them, advising GPs to consider the possibility of "medication overuse" in patients.
Neurologist Manjit Matharu said patients who take medicines for up to half of the days in the month, over three months, risk reducing their effectiveness and causing further pain.
"We think what happens is these painkillers, when used excessively, lead to a sensitisation of the pain system, which then makes us more prone to the development of these frequent headaches," he said.
Peter May has been battling cluster headaches - excrutiatingly painful headaches where the sufferer experiences one to three attacks every day for weeks or months - for more than a decade.
He now uses an oxygen mask and injections to treat them, but said he was on a downward spiral when he was taking tablets.
"One particular time I was doing DIY around the house. There was a Black and Decker drill I'd left on the window sill and I'd woken about four times in the evening and it was just so unbearable I looked over at the drill and I seriously contemplated actually taking the drill and actually drilling into my temple to help alleviate the pain," he told Sky News.
Women are five times more likely than men to get medication-overuse headaches.
Coventry GP Martin Underwood says it is not always easy to persuade patients to give up their tablets.
"This is actually one of the more difficult things I have to say to my patients, because I know that if you've got medication overuse headaches and you stop taking the painkillers, your headache is going to get much worse for two, three, four, five weeks after you stop, before things eventually improve and you can get back to treating whatever the underlying cause is," he said.
NICE says medication overuse could be possible in people whose headache developed or worsened while they were taking the following drugs for three months or more:
:: Triptans, opioids, ergots or combination analgesic medications on 10 days per month or more or
:: Paracetamol, aspirin and an NSAID [non-steroidal anti-inflammatory drug, e.g. ibuprofen], either alone or any combination, on 15 days per month or more.
In addition, the NICE guidelines advise doctors not to refer their patients for brain scans solely to reassure them.
Hello, regular commenting on Orange News and Sport pages closes on Thursday 30 May 2013. We will continue to provide a commenting facility on major news and sport events on orangeworld.co.uk. Contact us via http://oran.ge/OWfeedback if you have any further questions. Thanks.
what do you think?
I use 'imigraine', a vasoconstrictor not a pain killer. As a cluster headache sufferer - the above has changed my life..
Difficult one, if you get raging headaches, you want relief....so you take painkillers, difficult!!!
i would have thought this would be plainly obvious to anyone